Colorado, 2021

Hail and Damaging Winds in Colorado, September 14, 2021

September 14, 2021 · NWS PUB · 5 events in 3 counties and zones

Scattered thunderstorms, some strong to severe, occurred over the plains. 25 inches and wind gusts of 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Scattered thunderstorms, some strong to severe, occurred over the plains. The strongest storms developed around mid afternoon through mid evening, and produced hail up to 1 to 1.25 inches and wind gusts of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 14, 11:01 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 14, 11:01 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1201 PM MDT Tue Sep 14 2021

.UPDATE...
Issued at 1200 PM MDT Tue Sep 14 2021

Main Forecast Concerns/Challenges:

1) No real big change in the forecast or thinking for this afternoon
into tonight with scattered thunderstorms, some possibly strong to
severe, expected over the plains.

2) The strongest storms are expected around mid afternoon through
mid evening, and will be capable of producing hail up to 1 to 1.5
inches and wind gusts to 65 mph.

Conditions still mainly dry at this time, though expect this to
change over the next 1-2 hours as forcing increases owing to moist
upslope flow and the arrival some mid level impulses. Latest RAP
analysis still showing some CIN(ML) in place at this time, and do
have some questions with how much this will erode today.
Nonetheless, guidance does show this eroding across the Pikes Peak
region and Palmer Divide here early this afternoon and think this
trend seems valid. Additionally, today could be another day where
the forcing, moisture, and instability (steep mid/low level lapse
rates) all act to offset the limiting factors. With this
possibility, still think the concerns for strong to severe storms
across the plains are valid, especially across El Paso and Pueblo
counties where confidence for the CIN to erode will be the highest.

For the remainder areas of the plains this afternoon and evening,
continue to monitor the risk for strong to severe storms. Higher
moisture and instability will be in place, though the previously
mentioned concerns with stability will continue in this location.
While I think thunderstorms will continue into the eastern plains
this evening, my confidence with how strong they will be is lower at
this time. Will continue to monitor trends, and adjust messaging as
needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 409 AM MDT Tue Sep 14 2021

...A Few Severe Thunderstorms Are Possible Today Over The Plains...

Currently...

Most of the forecast area was clear. The only exception was over the
northeastern sections of the plains where mid level cloudiness was
noted and a few radar echoes were noted. Based on surface obs across
the southeast plains, an area of low pressure was noted over the La
Junta region. Regionally, clouds were more prevalent over the
northern tier of Colorado and an occasional lightning strike was
noted. Moisture has returned to the plains as dwpts in the 50s were
noted over a good part of NE CO and extended southward over parts of
the southeast plains, mainly N and E of the sfc low vicinity of KLHX.

Today...

Thunderstorms are likely over the plains today. The surface low over
KLHX this early AM will push southeast into the TX Panhandle and weak
upslope flow will develop by early afternoon. Sufficient low level
moisture will in place and the upslope flow combined with increasing
midlevel NW flow aloft will create deep shear of 30 to 40 knts over
the region. Synoptic scale lift will occur which is associated with
a short wave moving across the region. With that said, the
kinematics in the soundings were not overly favorable for well
defined storm organization. Likewise, I believe we will see a
disorganized line of strong to severe storms move southeast today
across the plains, developing in the greater Pikes Peak region by
early to mid afternoon and propagating southeast with time. Hail to
1 to 1.5 inches and wind gusts to 55 to 65 mph will be possible. As
mentioned above, the hodographs were rather "messy" so I do not
expect well defined, long lived storms today, but enough deep shear
is in place. SPC HREF guidance was showing some helicity tracks with
some of the storms, so sufficient shear will likely be in place for
transient storm rotation.

Some additional 'pluses" and "negatives" for convection today: The
area will be in the right rear quad of the passing jet streak later
this afternoon, especially over the southern part of the plains.
This has potential to increase lift for storms. A "negative" is
there is quite a bit of warm air just off the surface over the far
eastern plains so capping may be an issue. The storms rolling off
the mtns this afternoon may run into this capping as they move
farther onto the plains.

SPC has the plains in marginal risk today, and this looks
reasonable.

Given the dryness in the mtns, storms over the mtns will be few and
far between, mainly high based activity with a few CG strikes.

As for temps today, it will be noticeably cooler across the region,
with highs mainly in the L/M80s plains with L80s valleys.

Tonight...

Convection will likely be well into the plains by early this
evening, with the activity reaching the far eastern plains by mid
evening (as mentioned above, some of the guidance kills off the
convection before reaching the far eastern plains). By later tonight
the region should be clear of precipitation. \/Hodanish

.LONG TERM...(Wednesday through Monday)
Issued at 409 AM MDT Tue Sep 14 2021

Wednesday-Friday...Moderating northwest flow aloft across the region
early Wednesday becomes more westerly through the day Wednesday and
increases through the day Friday, as short wave energy remains
progged to translate through the faster zonal flow aloft across the
Northern Tier. Latest models continue to indicate dry air within the
westerly flow aloft keeping keeping any convection at bay through
the period, with the increasing westerly flow leading to breezy
conditions and the potential for near critical fire weather
conditions, especially for areas over and near the higher terrain
Thursday afternoon and Friday afternoon. Temperatures in the 80s
to lower 90s across the lower elevations on Wednesday warm into
the upper 80s to upper 90s on Thursday, before cooling slightly
again on Friday, as the passing wave sends a weak front across the
plains late Thursday night and early Friday.

Saturday-Monday...Weak to moderate westerly flow aloft across the
region on Saturday slowly increases again through Sunday and Monday,
as eastern Pacific energy moves onshore across the Pac NW. Models do
indicate a slight increase in mid level moisture across the area
leading to a few possible high based showers along and west of the
ContDvd Saturday afternoon and again on Sunday, with dry and warm
weather remaining in place across the rest of the area.

Latest operational models are indicating substantial differences for
Sunday night and beyond, with the GFS digging a deep upper trough
across the Great Basin Sunday night, which continues across the
Rockies Monday and Tuesday, before lifting out across the Upper
Midwest. The latest operational ECMWF keeps the main trough north of
the area through early Monday, though then digs the system across
the Rockies carving out an anomalous long wave trough across the
region through the middle of next week. The GEFS is not as strong
or deep with its solution, though is much deeper than the EPS,
which keeps the system moving across the Northern Tier and keeps
moderate westerly flow aloft across the region through next week.
With such variability in solutions (EPS runs indicate possible
highs in PUB in the 90s or 60s for both Monday and Tuesday),
stayed with NBM which keeps warm temperatures across the area on
Monday, though does introduce slight pops across the higher
terrain in the afternoon. Time will tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM MDT Tue Sep 14 2021

Active weather returns to the TAF sites, especially over COS and
PUB, where a period of thunderstorms are expected this afternoon and
early evening. Latest radar imagery depicting dry conditions still
in place at this time, though thunderstorm development is expected
over the mountains early this afternoon. These storms will likely
push east southeast through the afternoon and likely impact COS and
PUB for around a 1-3 hour time frame. With this increased
confidence, did add thunder to both the PUB and COS TAFs. Do think
there is some potential for these storms to at least be on the
stronger side, with small hail and stronger northerly gusts possible
under these storms. For ALS, not as active with VFR and mainly dry
conditions expected. Could see a window of some light showers this
afternoon, and have included VCSH in the forecast. Dry and VFR
conditions then expected for all the TAF sites through the remainder
of the forecast tonight into Wednesday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Sep 14, 10:38 AM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Tue Sep 14 2021

COZ058>089-093>099-151745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Tue Sep 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are expected this afternoon and
evening across the southeast plains. Storms will develop over the
greater Pikes Peak region by early to mid afternoon and gradually
push southeast across the plains by mid to late afternoon, and
over the far eastern plains by early evening. The storms will be
capable of hail up to 1 to 1.5 inches and wind gusts to 55 to 65
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warmer, drier and occasionally breezy weather will return to the
area through the rest of the work week and into the weekend. This
will lead to the return of well above seasonal temperatures and
increasing fire danger areawide.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the southeast plains.

RODRIGUEZ

In the hours before

Special weather statement, Sep 14, 11:23 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1223 PM MDT Tue Sep 14 2021

COZ076-077-141845-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
1223 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of central Fremont
County through 1245 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Texas Creek, or 19 miles northeast of Hayden Pass Burn
Scar, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Fremont
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 10562 3859 10561 3860 10538 3843 10540
TIME...MOT...LOC 1823Z 274DEG 30KT 3853 10554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Sep 14, 12:56 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
156 PM MDT Tue Sep 14 2021

COZ081-084-142030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
156 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern El Paso
County through 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monument, or 19 miles north of Colorado Springs, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gleneagle around 200 PM MDT.

Other locations in the path of this storm include Black Forest and
Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 10433 3903 10497 3913 10499 3913 10435
TIME...MOT...LOC 1956Z 277DEG 22KT 3911 10486

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Sep 14, 1:05 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
205 PM MDT Tue Sep 14 2021

COZ081-142030-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
205 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northern Teller
County through 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 23 miles northwest of Colorado Springs, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Divide around 210 PM MDT.
  Woodland Park around 215 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 10531 3911 10526 3905 10503 3896 10503
      3892 10515
TIME...MOT...LOC 2005Z 291DEG 24KT 3904 10516

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cohen
Special weather statement, Sep 14, 1:19 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Tue Sep 14 2021

COZ081-083-142045-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
219 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northeastern Fremont
and southwestern Teller Counties through 245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 25 miles west of Colorado Springs, moving east at
25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cripple Creek around 235 PM MDT.

Other locations in the path of this storm include Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 10509 3864 10511 3872 10533 3881 10533
TIME...MOT...LOC 2019Z 277DEG 22KT 3877 10529

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, El Paso

When
September 14, 1:45 PM MST to 1:48 PM MST
Where
El Paso County, 3.81 mi SSE of Black Forest
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -104.670

Hail, El Paso

When
September 14, 2:50 PM MST to 2:53 PM MST
Where
El Paso County, 3.77 mi W of Ellicott
Measured
1.25 in hail
Reported by
Public
Coordinates
38.840, -104.460

Winds of 50 mph or greater were also observed.

Thunderstorm Wind, Crowley

When
September 14, 4:45 PM MST to 4:48 PM MST
Where
Crowley County, Ordway
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.220, -103.760

Two to three inch tree limbs were snapped off. Metal siding and roofing debris was scattered around Ordway.

Thunderstorm Wind, Otero

When
September 14, 5:14 PM MST to 5:17 PM MST
Where
Otero County, 0.54 mi E of (Lhx)la Junta Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.510

Thunderstorm Wind, Otero

When
September 14, 5:25 PM MST to 5:28 PM MST
Where
Otero County, La Junta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -103.540

Downed tree branches were reported across La Junta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985243, 985244, 985245, 985247, 985246.